Pregnant women who take anti-epileptic medications face a significant risk that their children will have problems ranging from congenital defects to slow development.
A new British study adds to growing evidence that many commonly prescribed anti-epileptic drugs carry this risk, but the researchers caution that not taking the anti-seizure drugs could be even more harmful.
Epilepsy is a chronic neurological disorder in which misfiring electrical impulses in the brain lead to seizures. About 2.3 million Americans have epilepsy, and more than a million are female.
The latest findings appear in the April 2002 issue of the Journal of Medical Genetics. Lead investigator Dr. John Dean, a clinical consultant in medical genetics at the University of Aberdeen, says the study was prompted by what he calls “gaps” in the medical literature about epilepsy, pregnancy and development.
Dean and his colleagues studied 149 mothers who were undergoing treatment with various antiepileptic drugs (AEDs) and who gave birth between 1976 and 2000. Although 144 of the women had epilepsy, the five remaining women were receiving the drugs to treat bipolar affective disorder and migraine headaches.
In all, the women gave birth to 293 children – 38 of whom had not been exposed to AEDs in utero – whose health and neurological development was monitored into childhood.
Compared to five percent of non-exposed children, 14 percent of children who were exposed to AEDs in the womb had congenital malformations. Twenty-four percent of the exposed children have experienced developmental delays, compared to 11 percent of the non-exposed children.
Among the exposed children, 31 percent had either malformations requiring medical intervention in the first year of life or developmental delays involving speech, movement or learning. The malformations were usually either hernias or joint dislocations. The developmental problems often involved children being slow in learning to speak or delayed in such motor functions as walking or running.
Dean says that previous research had also shown a relatively high risk of problems seen in children exposed to AEDs while in the womb. But since the studies were small, the findings could have reflected random chance, he adds.
So while he isn’t totally surprised at the latest findings, which are in keeping with the other studies, he says the newest research shows the problems “in a bigger number of people, so it’s more likely to be true.”
“I would hope that neurologists and others who are treating women with epilepsy would think about which drugs to use, because some drugs may be safer than others,” Dean says.
He notes, however, that the drugs taken by the mothers in this study belong to the older generation of AEDs, and that that some small studies have suggested the newer generation of AEDs may be safer.
During pregnancy, one-quarter to one-third of women with epilepsy experience more frequent seizures because of systemic changes related to pregnancy, and many physicians recommend increased monitoring of drug levels.
But Dean stresses that medication should be increased only if a woman begins to experience more seizures. “Sometimes, there’s a great risk [of] treating blood test results rather than the patient,” he says.
Dean adds that this study suggests that the epilepsy itself, and not the AEDs alone, may be responsible for these effects.
“There must be some other factor which might be a hereditary factor, which means that certain women are more likely to have problems when they take AEDs during pregnancy,” he says. “If we could identify what those were, then we could improve the treatment considerably because we could give the right drugs to the right people.”
And Dean is emphatic in stating that women should not stop their epilepsy medications in order to become pregnant, because the risk of side effects of seizures may be more harmful than the drugs themselves.
“What they should do is discuss what the best treatment would be with their doctor before they become pregnant,” says Dean, adding that they may consider changing medications or switching from multiple drugs to fewer medications or even a single AED.
“If they do want to change their drugs … it may take six months to a year to change over, because you have to do it gradually to make sure that the woman doesn’t have seizures because of the changeover,” he says.
Patricia McElhatton, the co-author of a commentary accompanying the study in the journal, agrees that stopping AEDs altogether can be dangerous to both mother and child.
“There are certain illnesses – and epilepsy is one of them – where if you don’t take the drugs and you have epileptic [seizures], then there is that possibility of damaging the baby,” says McElhatton, the head of Britain’s National Teratology (the study of abnormal formations) Information Service. “What it does is starves the baby’s brain of oxygen.”
The dilemma, she notes, is that many of the AEDs that help keep seizures under control can cause problems for a developing fetus.
“But at the end of the day, to stop taking the drug is going to be far worse, both for the mother and the baby, than continuing to take the drug,” McElhatton says.
“The good news is that even in women with very severe epilepsy, who need several drugs to control their epilepsy, they’ve still got a better than 90 percent chance of having a perfectly normal baby,” she adds.
Several commonly prescribed AEDs, primarily valproic acid, have been linked to an increased risk of neural tubes defects, including spina bifida. However, some research suggests that folic acid can reduce the risk of these defects, and women with epilepsy should discuss taking this supplement with their doctor, starting well before they plan to conceive.